New York, 2003

Damaging Winds and Lightning Strike in New York, August 16, 2003

August 16, 2003 · NWS ALY · 4 events in 3 counties and zones

A cold front, slipping south from eastern Canada, touched off scattered thunderstorms across the Mid Hudson Valley during the afternoon of August 16. One of the storms became briefly severe as it migrated across southern Columbia County and northern Dutchess County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, slipping south from eastern Canada, touched off scattered thunderstorms across the Mid Hudson Valley during the afternoon of August 16. One of the storms became briefly severe as it migrated across southern Columbia County and northern Dutchess County. In Columbia County, winds from this storm knocked down trees in the towns of Ghent, Germantown and Clermont. The Town of Tivoli in Dutchess County reported large branches down as well as small hail. Lightning from another storm in Ulster County struck a power line in the town of Ulster. The result of this strike was a fire in nearby bushes. Police had to close U.S. Route 9W near Grant Avenue for about two hours to gain control of the fire. No one was injured by this lightning strike or resultant fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 12:07 AM EST, 14 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 12:07 AM EST, 14 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
107 AM EDT SAT AUG 16 2003

.DISC...SOME DEGREE OF UNSETTLED CONDITIONS TDY...THEN A FINE DRY
WEEK WITH A STRONG WARMING TREND WILL FOLLOW.

.SHORT TERM...FIRST CDFNT HAS MOVED S OF REGION TO ALONG THE NEW
ENGLAND COAST...LONG ISLAND...WASHINGTON DC METRO AND WEST INTO THE
OHIO VALLEY.  A SECONDARY FRONT...WELL DEFINED IN TD FIELDS IS FM N
VT ACROSS S ADRNDCKS AND BEHIND IT TD ARE IN L-M50S. MOST ACTIVE
CONVECTION IS OFFSHORE...OVER CAPE CD OR OVER MD. HUGE 1020 SFC HI
OVER MUCH OF ONTARIO.

WHILE AT SFC THIS PATTERN IS RATHER STRAIGHT FORWARD ITS ALOFT THE
SUBTLETIES ARE OF SOME CONCERN TODAY. 500 HPA SHRT WV DIGGING ACRS
MI WHILE BROAD TROF REMAINS IN PLACE OVER NORTHEAST THIRD OF US.
WITH FRONT STALLING NOT FAR OFFSHORE...JUST SOUTH OF CURRENT
POSITION...A MODERATE BAROCLINIC ZONE WILL BE ALONG THE CST TDY. ID
BE MUCH MORE CONCERNED IF WE HAD THIS PATTERN IN JAN...BUT IN ANY
CASE TDY A SERIES OF WEAK WAVES WILL PROPAGATE NE ALONG THIS CSTL
FRONTAL ZONE...AND FROM ALL INDICATIONS JUST AT ARMS LENGTH TO OUR
EAST. REGARDLESS ETA MDL SNDINGS ALL SHOW RH 0F 70% IN MUCH OF LAYER
BLW 9K FT TDY. ADD SOME COOLING TO MID LEVELS...SOME SUN AND WE
PROBABLY HAVE SCT-BKN CU AROUND TDY. THE GFS IS DRYING AND THIS
EFFECT IS MUCH WEAKER...AND HENCE SUNNIER.

WHILE THE PAST FEW DAYS THE ETA HAS HANDLED THE TIMING AND STRUCTURE
OF THIS SYSTEM...AT 06Z THE GFS HAS THE FRNTL LOCATION AND
CONVECTION LOCATIONS MUCH MORE EXACTLY THAN THE ETA. THE ETA IS
TRYING TO KEEP LLVL MOISTER AND CLOUDS ACROSS MUCH OF S TIER OF NY
THRU TDY.  WHILE THE MDLS ARE IN AGREEMENT ON FRNTL POSITION AND
LOCATION OF MID LEVEL TROF THEY KINDA GO THEIR OWN WAYS ON MOISTURE
PROFILE...AND QPF TDY. THE ETA PRODUCES CONVECTIVE (PARAMETERIZATION
PCPN) ACROSS SE ZONES...WHILE THE GFS HAS A CONVECTIVE RESPONSE
ACROSS THE S AND E ZONES THIS AFTN. GIVEN CURRENT ACTIVITY THINK
BOTH ARE OVER DONE...AND WL CARRY A CHC PCPN IN FAR SE OTHERWISE DRY
TDY. IN ADDITION WHILE SCT-BKN CU IS LKLY WL STAY WITH PS ACROSS THE
FCA TDY.

.LONGER TERM...BY SUN NT SFC HIGH IS ELONGATED ACROSS MOST OF
ONTARIO AND S QUEBEC. SFC FRONT HAS SHIFT WELL OFF SHORE AND IS
GRADUALLY DISSIPATING. SOME CLOUDS LINGER SUN NT...BUT BY MONDAY SFC
HI HAS SHIFTED S TO COVER NORTHEAST QUARTER OF USA...AND RETURN FLOW
AROUND IT IS PUMPING VERY HOT AMASS INTO GREAT PLAINS AND INTO
SOUTHWEST ONTARIO. IT DRIFTS TO THE SOUTH TUESDAY...AND HOT AMASS IS
STREAMING ACROSS ONTARIO THEN INTO NEW YORK AND N NEW ENG. BY
TUESDAY WHAT WAS THE CANADIAN HIGH HAS BEEN ABSORBED INTO THE
BERMUDA HIGH AND HAS BECOME ITS WESTWARD EXTENSION. MONDAY WILL BE
BRIGHT..SUNNY AND COMFORTABLE...TUESDAY INTO THURSDAY HEAT AND
HUMIDITY WILL BUILD WITH 90S LIKELY WED & THU.

.HYDROLOGIC STATUS...
OTHER THAN A SCT -SHRA TDY...WILL BE DRY INTO FRI. STREAMS/RIVERS
WILL SLOWLY RECEDE. NO HYDRO ISSUES THIS WEEK.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Aug 16, 3:35 AM EST, 10 hours 46 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

The radar

The Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 16, 2:21 PM EST
Where
Columbia County, Clermont
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -73.833

Thunderstorm Wind, Dutchess

When
August 16, 2:26 PM EST
Where
Dutchess County, Tivoli
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
42.067, -73.917

Thunderstorm Wind, Columbia

When
August 16, 3:00 PM EST
Where
Columbia County, Germantown
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -73.883

Lightning, Ulster

When
August 16, 3:30 PM EST
Where
Ulster County, Ulster Hgts
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332482, 5332485, 5332483, 5332484.